Technology

Teachers withdrawn after AstraZeneca vaccine due to side effects

Updated: Tuesday, March 2, 2021 4:38 PM

Published: 03/02/2021 10:55 AM

Vaccination with AstraZeneca serum leaves a net of casualties among teachers, who in recent weeks have started to be injected as a privileged group. It is only in the Community of Madrid that more than fifty teachers are absent due to the side effects of the drug, according to the Federation of Parents’ Associations (FAPA) Giner de los Ríos. But this is repeated in other communities like the Basque Country, where they are also vaccinated.

Cristina Jiménez, a primary physical education teacher, is one of the teachers involved. He explains that he started having symptoms the night after being vaccinated. “I started to have a fever and a lot of body pain, a lot of discomfort,” he says, indicating that he spent Sunday “in bed”, almost unable to get up.

In his case, his job was covered, since he had asked for days off, but other schools had to cope as best they could. This is the case of the Manuel Vázquez Montalbán school in Leganés, where 14 teachers are absent and parents complain about the lack of foresight by having them all vaccinated at the same time. “They could have planned to make it more quirky,” says one mother.

According to FAPA, although the effects have been observed in all municipalities in the Madrid region, only in Leganés are five schools affected: in addition to the aforementioned Manuel Vázquez Montalbán, with 14 losses among teaching staff; the Constitution of 1812, with 13; Victor Pradera, with eight; Carmen Conde, with nine; and at the José María Pérez “Peridis” institute, with four.

In Francisco de Quevedo, 10 classrooms could not teach. The reason is that 80% of the workforce was vaccinated on Sunday. There, Friday, they warned parents that teachers would be vaccinated on Sunday and this Tuesday 11 teachers were absent.

The vaccination has gone without rest since it began Thursday afternoon in the Community of Madrid, including at weekends. This is why the side effects of people vaccinated on Saturday and Sunday could not be reported until Monday morning, preventing them from organizing or giving classes naturally.

From the regional executive, however, they defend that these are specific cases and point to the good vaccination rate in this group, with more than 18,000 teachers vaccinated since Thursday.

Euskadi or Andalusia, others affected

In Euskadi, where the vaccination of teachers started last Friday, there were also casualties among teachers and other priority professionals who were vaccinated, such as Ertzaintza agents. Andalusia has also recorded a few cases of teachers who were unable to attend class due to headaches or fever caused by this company’s sera.

However, from the Spanish Vaccination Society, they send a reassuring message: the side effects of the vaccine only last for a day or two. Its president, Amós García, explains that “they disappear on their own within 24 to 48 hours”.

According to experts, these side effects affect young people the most. The reason is that “the younger you are, the more intense the reactions of your immune system,” according to Dr Federico Martinón-Torres, head of pediatrics at the Clinical Hospital of Santiago.

In any case, to mitigate the effects, Health recommends taking paracetamol even before going for the vaccine.

Back to top button